Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Kansas City, MO

May 25, 2020Chariton County, Cooper County, Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 25, 2020, 7:14 PM CDT for Chariton County, Cooper County, Howard County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 7:14 PM CDT (00:14 UTC)
Expired
May 25, 2020, 10:15 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Chariton County, MO, Cooper County, MO, Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS53 KEAX 260014
FFWEAX
MOC041-053-089-260315-
/O.NEW.KEAX.FF.W.0002.200526T0014Z-200526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT Mon May 25 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southeastern Chariton County in north central Missouri...
  Howard County in central Missouri...
  Eastern Cooper County in central Missouri...

* Until 1015 PM CDT.

* At 713 PM CDT, emergency management reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Boonville, Fayette, Salisbury, Glasgow, New Franklin, Keytesville,
  Bunceton, Armstrong, Prairie Home, Franklin, Wooldridge and Prairie
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3900 9256 3898 9257 3891 9250 3868 9262
      3869 9278 3917 9290 3920 9286 3923 9285
      3923 9291 3954 9296 3954 9270 3932 9271
      3925 9243

FLASH FLOOD...OBSERVED

$$

pp
1 follow-up statement
427 
WGUS73 KEAX 260311
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1011 PM CDT Mon May 25 2020

MOC041-053-089-260321-
/O.EXP.KEAX.FF.W.0002.000000T0000Z-200526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chariton MO-Howard MO-Cooper MO-
1011 PM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHARITON...HOWARD AND
EASTERN COOPER COUNTIES WILL EXPIRE AT 1015 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3900 9256 3898 9257 3891 9250 3868 9262
      3869 9278 3917 9290 3920 9286 3923 9285
      3923 9291 3954 9296 3954 9270 3932 9271
      3925 9243

$$

PP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:54 PM CDT, 20 minutes earlier.

Area forecast discussion, May 25, 6:54 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Mon May 25 2020

.Discussion...
Issued at 213 PM CDT MON MAY 25 2020

Southerly flow through pretty much the entire column has resulted in
a very humid air mass with precipitable water values pushing max
values or at least above the 95th percentile. Breaks in the
clouds earlier in the day resulted in temperatures nearing or
exceeding convective temperatures with CU and showers and storms
quickly developing as a result. With around 1000 to as much as
2000 J/kg of CAPE, in this environment, showers and storms will
become more widespread through the afternoon across mainly eastern
KS and western MO. While each cell will be relatively short-lived
in any given location, each cell will be very efficient in its
rainfall and any area that sees multiple cells could quickly pile
up the rainfall with pockets of 1 to 3 inch rainfalls likely. Will
keep the flash flood watch going in its current configuration as
a result. The threat of severe weather looks low but really can't
be ruled out at this time. The wave to our west is enhancing the
shear in the area which would lead better storm organization.
Also, with no real surface focus and cells developing
simultaneously, there's a number of mergers going on and this
should limit storm organization. With low LCLs in the relatively
stronger shear can't rule out a brief tornado but overall, hail
and gusty winds look like the main threat, in addition to the
heavy rain threat.

There will be drop off in activity tonight as this initial wave
moves away. But another wave will move northward, likely after
midnight, and spread more widespread showers and embedded
thunderstorms to eastern KS and western MO through the tomorrow
morning. With a similar moisture profile, storms could again
produce locally heavy rainfall across eastern KS and western MO.
Instability will be weaker so not expecting severe weather.

The upper wave responsible for this mess will cutoff to our
southwest. As a result we'll see continued chances for precipitation
through at least Thursday/ Thursday night. Near to below normal
temperatures are also expected in this pattern. The weather should
begin to quiet down for the weekend as the low moves away from the
area and an upper ridge builds eastward into the middle of the
country.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 654 PM CDT MON MAY 25 2020

Storms moving north along the Kansas-Missouri border have shifted
just north and east of the terminals, but stormy activity is
expected to move back in early in the morning as another complex
of storms tracks north along the border. This should allow VFR
conditions to prevail for the most part this evening. However,
once the early morning storm complex lifts up through here all
bets are off as CIGs and storms may bubble up through the morning
and afternoon hours. Confidence is low beyond the early morning
convection.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>008-011>016-
     020>024-028>031-037-038-043-044-053-054.

&&

Discussion...CDB
Aviation...Cutter
Hazardous weather outlook, May 25, 5:00 AM CDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Mon May 25 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Mon May 25 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are expected today into tonight. A
couple strong storms are possible this afternoon along with the
potential for heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off storm chances continue through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 5:15 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
515 PM CDT Mon May 25 2020

MOZ023-024-031-038-039-252300-
Carroll MO-Saline MO-Lafayette MO-Livingston MO-Linn MO-
515 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN...CARROLL...
WEST CENTRAL SALINE...NORTHEASTERN LAFAYETTE AND SOUTHERN LIVINGSTON
COUNTIES UNTIL 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 11 miles south of Carrollton, moving north at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carrollton, Waverly, Norborne, Hale, Bosworth, Utica, Blackburn,
Wakenda, Bogard, Tina, Ludlow, Dover, Mooresville, Mount Leonard,
Grand Pass, Avalon and Dawn.

LAT...LON 3910 9340 3912 9377 3921 9377 3921 9376
      3975 9375 3975 9328
TIME...MOT...LOC 2215Z 186DEG 46KT 3920 9355

Barham
Special weather statement, May 25, 5:21 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
521 PM CDT Mon May 25 2020

MOZ007-016-252300-
Putnam MO-Sullivan MO-
521 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM AND NORTHEASTERN
SULLIVAN COUNTIES UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville and Lemons.

LAT...LON 4036 9280 4036 9307 4058 9308 4059 9307
      4059 9278
TIME...MOT...LOC 2221Z 177DEG 28KT 4041 9293

Barham
Special weather statement, May 25, 5:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
557 PM CDT Mon May 25 2020

MOZ015-016-023-024-031-032-252345-
Grundy MO-Carroll MO-Chariton MO-Livingston MO-Linn MO-Sullivan MO-
557 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...LINN...
SOUTHERN GRUNDY...SOUTHWESTERN SULLIVAN...NORTH CENTRAL CARROLL AND
LIVINGSTON COUNTIES UNTIL 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Utica to 8 miles northwest
of Hale to 7 miles northwest of Brunswick. Movement was north at 40
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Trenton, Brookfield, Meadville, Hale, Laclede, Linneus,
Wheeling, Utica, Browning, Galt, Chula, Laredo, Purdin, Ludlow,
Sumner, Mooresville, Spring Hill, Avalon and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 9377 4013 9340 4002 9294 3947 9322
      3961 9348 3961 9372
TIME...MOT...LOC 2257Z 186DEG 36KT 3966 9368 3967 9348 3952 9320

Leighton
Special weather statement, May 25, 6:02 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Mon May 25 2020

MOZ033-040-046-252345-
Randolph MO-Cooper MO-Howard MO-
602 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...HOWARD AND COOPER
COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tipton, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moberly, Boonville, Fayette, Huntsville, Glasgow, New Franklin, Pilot
Grove, Higbee, Otterville, Bunceton, Cairo, Armstrong, Prairie Home,
Renick, Blackwater, Jacksonville, Clifton Hill, Franklin, Wooldridge
and Clifton City.

This includes Interstate 70 in Missouri between mile markers 86 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3941 9231 3925 9236 3925 9243 3902 9256
      3898 9257 3891 9250 3868 9262 3869 9305
      3897 9305 3906 9293 3904 9292 3919 9288
      3934 9279 3932 9271 3961 9269 3960 9230
TIME...MOT...LOC 2302Z 186DEG 35KT 3865 9283

Leighton
Special weather statement, May 25, 6:37 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Mon May 25 2020

MOZ015>017-023>025-032-033-040-260015-
Grundy MO-Macon MO-Adair MO-Chariton MO-Livingston MO-Randolph MO-
Linn MO-Howard MO-Sullivan MO-
637 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON...NORTHWESTERN
RANDOLPH...SOUTHWESTERN ADAIR...LINN...SOUTHEASTERN GRUNDY...
SULLIVAN...NORTH CENTRAL HOWARD...WESTERN MACON AND NORTHEASTERN
LIVINGSTON COUNTIES UNTIL 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bucklin to 7 miles southeast of Salisbury.
Movement was northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms. There have also been reports of some funnel clouds
with these storms, which may result in an isolated brief tornado.

Locations impacted include...
Macon, Brookfield, Marceline, Milan, Salisbury, Huntsville, Bevier,
Green City, Bucklin, Laclede, Callao, Linneus, Browning, Galt, New
Cambria, Purdin, Jacksonville, Humphreys, Clifton Hill and Elmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4024 9282 3959 9236 3931 9270 3929 9284
      3973 9302 3991 9347 4030 9335
TIME...MOT...LOC 2336Z 207DEG 31KT 3983 9297 3938 9268

Leighton
Special weather statement, May 25, 6:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Mon May 25 2020

MOZ032-033-040-046-260030-
Chariton MO-Randolph MO-Cooper MO-Howard MO-
646 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARITON...
SOUTHWESTERN RANDOLPH...HOWARD AND EASTERN COOPER COUNTIES UNTIL 730
PM CDT...

At 644 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near Fayette, moving north at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm. There have been funnel clouds reported with these
storms, so a brief and isolated tornado cannot be completely ruled
out. Torrential rain may lead to some flooding concerns through the
rest of the evening.

Locations impacted include...
Boonville, Fayette, Salisbury, Huntsville, Glasgow, New Franklin,
Higbee, Armstrong, Prairie Home, Clifton Hill, Franklin and
Wooldridge.

This includes Interstate 70 in Missouri between mile markers 106 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3898 9257 3893 9251 3891 9250 3868 9262
      3869 9270 3894 9270 3895 9286 3918 9289
      3920 9286 3923 9285 3924 9286 3922 9289
      3948 9292 3948 9250 3913 9249
TIME...MOT...LOC 2344Z 178DEG 34KT 3908 9264

Leighton

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:18 PM CDTSpecial Weather StatementEAXMacon, Randolph42 min
May 25, 7:30 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph45 min
May 25, 8:07 PM CDTSpecial Weather StatementEAXAdair38 min
May 25, 8:28 PM CDTFlash Flood WarningEAXChariton, Linn, Macon, Randolph3 hr
May 25, 10:37 PM CDTRiver Flood WarningEAXCass, Henry, Johnson41 hr
May 26, 12:43 AM CDTSpecial Weather StatementEAXHenry32 min
May 26, 2:40 AM CDTRiver Flood WarningEAXDaviess, Gentry65 hr
May 26, 2:40 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 26, 2:40 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston7 days
May 26, 2:40 AM CDTRiver Flood WarningEAXCarroll, Chariton7 days
May 26, 9:36 AM CDTRiver Flood WarningEAXPlatte5 days
May 26, 9:36 AM CDTRiver Flood WarningEAXPlatte5 days
May 26, 9:36 AM CDTRiver Flood WarningEAXBates, Cass, Henry11 hr
May 26, 10:01 AM CDTRiver Flood WarningEAXClay, Jackson, Ray5 days
May 26, 10:01 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline8 days
May 26, 10:01 AM CDTRiver Flood WarningEAXChariton, Howard, Saline21 days
May 26, 10:01 AM CDTRiver Flood WarningEAXCooper, Howard21 days
May 26, 12:12 PM CDTSpecial Weather StatementEAXDaviess48 min
May 26, 12:45 PM CDTSpecial Weather StatementEAXPutnam45 min
May 26, 1:03 PM CDTSpecial Weather StatementEAXMercer42 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.